# SDR CALA9800046

- Difficulty date: January 14, 1998
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N13881
- Make and model: Doug DC-9-81(MD-81)
- Aircraft serial: 48045
- System (JASC): 4920 · APU Core Engine
- Part: Turbine
- Condition: Failed
- Location: Apu
- Component: Garrett, 3812761
- Stage of operation: TX
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE APU WAS STARTED AFTER LANDING IN EWR AND RAN NORMALLY FOR A WHILE AND THEN FLAMED OUT.  THE APU WOULD NOT RESTART. MAINTENANCE FOUND AN UNCONTAINED TURBINE WHEEL SEPARATION.  THE SHROUD DID NOT CONTAIN THE TURBINE WHEEL WHICH CAUSED DAMAGE TO THE APU FIREWALL.  THE APU WAS REMOVED AND REPLACED IAW MM 49-10-00.  A SMALL HOLE FOUND IN THE APU FIREWALL WAS REPAIRED.  APU OPERATION CHECKED NORMAL WITH NO LEAKS NOTED.  *S/D*  INVESTIGATION REVEALED THAT THE CAUSE OF TURBINE WHEEL FAILURE WAS DUE TO AN INCLUSION CREATED IN THE TURBINE WHEEL DURING THE MANUFACTURING PROCESS.
